This case highlights medication errors that can result from drug interactions noted with the use of tamoxifen or other chemotherapeutic agents.
Medication errors may occur at any point in the health care system. Obtaining a true estimate of the number of errors is difficult, but preventable medication errors are known to increase patient harm and total health care costs.1
This series will highlight some of the most important drug errors and address methods to decrease the risk of them occurring. In the first article, I addressed a common error associated with warfarin.2 The second article focused on a common error that involved acetaminophen and duplicate therapy.3 In the third article, I addressed a common error associated with duplicate therapy.4 This fourth article discusses a common error with chemotherapy drug interactions.
Case #4: Chemotherapy Drug Interactions
A 52-year-old woman with a past medical history of hypertension presents to the primary care physician’s office with complaints of depression and hot flashes. Her medications include only lisinopril, 10 mg/d. She also has breast cancer, and her oncologist is treating her with tamoxifen, 20 mg/d. Today the patient receives a prescription for paroxetine, 20 mg/d, to treat her depression and hot flashes. She is instructed to follow up in 4 to 6 weeks.
What is the problem in this scenario?
Tamoxifen, a selective estrogen receptor modulator, is used for the treatment of hormone receptor–positive breast cancer. This prodrug is metabolized by the cytochrome P-450 (CYP) 2D6 enzyme system to its active metabolites.
One of these metabolites, endoxifen, is 100-fold more potent than the parent drug, and in patients who are CYP2D6 poor metabolizers or are taking medications that inhibit this enzyme, the levels of endoxifen have been found to be lower. This reduction in the active metabolite may lead to worse outcomes, such as a higher risk of cancer relapse recurrence or death, and place the patient at lower risk for adverse effects, such as hot flashes. Medications that inhibit CYP2D6 also may prevent the bioactivation of tamoxifen, resulting in lower levels of active drug and a higher risk of cancer recurrence or death.5-7
Up to 25% of patients who have breast cancer experience depression8; many patients also may experience hot flashes as a result of treatment with tamoxifen or other medications. Newer antidepressants, such as selective serotonin reuptake inhibitors (SSRIs), may help with both depression and hot flashes; however, certain SSRIs may inhibit CYP2D6 and therefore decrease the efficacy of tamoxifen treatment.9
Studies have found that treatment with SSRIs-particularly the strong inhibitors paroxetine, fluoxetine, and sertraline-used in combination with tamoxifen places patients at increased risk for breast cancer recurrence, death from breast cancer, and death from any cause.10,11 No such risk was seen with less potent inhibitors, specifically citalopram.
Because of this important drug interaction, patients with breast cancer treated with tamoxifen who have concomitant depression or hot flashes should be treated with alternative agents or treated cautiously with an SSRI that is a weak inhibitor of CYP2D6-citalopram.
This case highlights medication errors that can result from drug interactions, specifically those noted with the use of tamoxifen or other chemotherapeutic agents. Primary care physicians often are called on to treat the comorbid conditions or adverse effects associated with cancers and their treatments. It is important to take a thorough medication history and consider all medications, including those used in chemotherapy. Also important is understanding drug interactions that may result from induction or inhibition of the CYP enzyme system, including those that involve activation of prodrugs.
1. Institute of Medicine. To Err Is Human: Building a Safer Health System. Washington, DC: National Academy Press; 1999.
2. Medication errors in adults-Case #1: warfarin. July 29, 2013.
3. Medication errors in adults-Case #2: acetaminophen. August 21, 2013.
4. Medication errors in adults-Case #3: duplicate therapy. September 24, 2013.
5. Jordan VC. New insights into the metabolism of tamoxifen and its role in the treatment and prevention of breast cancer. Steroids. 2007;72:829-842.
6. Stearns V, Johnson MD, Rae JM, et al. Active tamoxifen metabolite plasma concentrations after coadministration of tamoxifen and the selective serotonin reuptake inhibitor paroxetine. J Natl Cancer Inst. 2003;95:1758-1764.
7. Goetz MP, Kamal A, Ames MM. Tamoxifen pharmacogenomics: the role of CYP2D6 as a predictor of drug response. Clin Pharmacol Ther. 2008;83:160-166.
8. Fann JR, Thomas-Rich AM, Katon WJ, et al. Major depression after breast cancer: a review of epidemiology and treatment. Gen Hosp Psychiatry. 2008;30:112-126.
9. Henry NL, Stearns V, Flockhart DA, et al. Drug interactions and pharmacogenomics in the treatment of breast cancer and depression. Am J Psychiatry. 2008;165:1251-1255.
10. Aubert RE, Stanek EJ, Yao J, et al. Increased risk of breast cancer recurrence in women initiating tamoxifen with CYP2D6 inhibitors. Presented at: American Society of Clinical Oncology (ASCO) Annual Meeting; May 30, 2009; Orlando, FL.
11. Kelly CM, Juurlink DN, Gomes T, et al. Selective serotonin reuptake inhibitors and breast cancer mortality in women receiving tamoxifen: a population based cohort study. BMJ. 2010;340:c693.